1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Half units

Discussion in 'Type 1 Diabetes' started by Sanober, Dec 30, 2011.

  1. Sanober

    Sanober · Well-Known Member

    Messages:
    393
    Likes Received:
    5
    Trophy Points:
    38
    Hi all

    just want to double check my DN's advice with this wonderful forum.

    I'm a slow onset of T1 so on small amounts of insulin.

    Basal is 12u Lantus

    Bolus is 2u Novorapid to cover my 3 main meals of the day.

    However I was experiencing hypos (not extreme ones but getting to the 3.5 mark and the symptoms) around 3-4 hours post meal. Usually after a small meal e.g breakfast. My question to the DN was surely around 3-5 mark the Novo is on the decline so why was I getting hypos around then? The DN suggested reducing my Bolus to 1.5 units for smaller meals. I tried this with dinner last night (which I worked out about 50g carb total) but was 13.7 about 2.5hours later...ooops.

    I'm not allowed to go on DAFNE until a year in or when I'm definitely a full T1 (how will they tell when I'll be full T1?).

    So I will test the 1.5u Bolust on my breakfast just now which will be about 30g carb and report back.

    Curious if anyone else has tested out the theory of reducing Bolus to curb the early onset of Hypos?
     
  2. smidge

    smidge LADA · Well-Known Member

    Messages:
    1,755
    Likes Received:
    1,985
    Trophy Points:
    178
    Hi Sanober!

    Hope it's still going well on that insulin!

    I use Apidra and it has a very rapid onset, so i do sometimes have to reduce it for the meal to avoid early hypos - I then go high later and sometimes have to have a correction unit :roll: I think Novorapid does have a slower onset and a bit of a tail at the 3-4 hour mark, so it could be that.

    Hope you get it sorted.

    Smidge
     
  3. char nd jay

    char nd jay · Member

    Messages:
    17
    Likes Received:
    0
    Trophy Points:
    21
    hi ,

    my duaqghter has nova rapid , nova rapid takes about 1-2 hrs to get properly working we always give it to her half hr or so befor her meal i hope this helps you x
     
  4. bluntneedle

    bluntneedle Type 1 · Member

    Messages:
    17
    Likes Received:
    2
    Trophy Points:
    43
    Hi

    Thats strange Novorapid starts to work after 10 min peaks between 2 and 3 hrs and should be over by 4hrs, by me anyway, the same or close to the Carb highs. if I injected 30min before eating I would have to poor sugar over my spuds. I suppose if one ate a sugary diat it would work though. Be careful.
     
  5. bluntneedle

    bluntneedle Type 1 · Member

    Messages:
    17
    Likes Received:
    2
    Trophy Points:
    43
    Sorry, back to half units,

    I inject half units no rounding up or down. Have recently proved this in my last Clinic visit. It works well, although I do use a calculator :oops:
     
  6. lorri1

    lorri1 · Active Member

    Messages:
    39
    Likes Received:
    1
    Trophy Points:
    28
    Hi Sanober,
    I am the same as you. 1 year at xmas diagnosed Lada. still in the honeymoon period and I have a half unit pen because of the same reason as you, going to low on a 1 to 10 carb ratio. I have a very low carb diet so tend not to have to inject in the day which then makes things much easier for me to cope with...probably not ideal though.....having said that when I do have carbs with my meals (dining out) I still tend to get it wrong and mostly do not give myself enough insulin :lol: it's all very new to us and I am sure we will get there in the end.....trial and error.

    lorri x
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook